Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Similarity solutions of the nonlinear diffusion equation

Author: R. E. Grundy
Journal: Quart. Appl. Math. 37 (1979), 259-280
MSC: Primary 35K60
DOI: https://doi.org/10.1090/qam/548987
MathSciNet review: 548987
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The paper considers similarity solutions of the nonlinear diffusion equation of the form $ {t^\alpha }f\left( \eta \right)$ where $ \eta = r{t^{ - \delta }}$ or $ \exp \left( {\alpha t} \right)f\left( \eta \right)$ where $ \eta = r\exp \left( { - \delta t} \right)$. The novel feature of the paper is that the second-order differential equation for $ f$ is reduced to a system of first-order equations and a phase plane analysis of one member of the system can be made. In this way we may discuss the existence and uniqueness of all the solutions for $ f\left( n \right)$. Restricting the discussion to plane geometry, we list all the continuous solutions to the basic problem on $ 0 \le \eta \le \infty $ with $ f\left( 0 \right) = U \ge 0$ and $ f\left( \infty \right) = 0$. Solutions of previous authors are identified as special cases.

References [Enhancements On Off] (What's this?)

  • [1] W. F. Ames, Similarity for the nonlinear diffusion equation, I & EC Fundamentals 4, 72-76 (1965)
  • [2] G. I. Barenblatt, On some unsteady motions of a liquid and a gas in porous medium, Prikl. Mat. Meh. 16, 67-78 (1952) MR 0046217
  • [3] G. I. Barenblatt, On a class of exact solutions of the plane one-dimensional problem of unsteady filtration into a porous medium, Prikl. Mat. Meh. 17, 739-742 (1953) MR 0064556
  • [4] G. I. Barenblatt and Ya. B. Zel'dovich, On the dipole-type solution in problems of unsteady gas filtration in the polytropic regime, Prikl. Mat. Meh. 21, 718-720 (1957)
  • [5] R. H. Boyer, On some solutions of a nonlinear diffusion equation, J. Math. Phys. 40, 41-45 (1961) MR 0146549
  • [6] B. H. Gilding and L. A. Peletier, On a class of similarity solutions of the porous media equation, J. Math. Anal. Appl. 55, 351-364 (1976) MR 0436751
  • [7] M. A. Heaslet and A. Alksne, Diffusion from a fixed surface with a concentration-dependent coefficient, J. Soc. Ind. Appl. Math. 9, 584-596 (1961) MR 0137456
  • [8] C. W. Jones, On reducible nonlinear differential equations occurring in mechanics, Proc. Roy. Soc. A217, 327-343 (1953) MR 0054129
  • [9] R. E. Marshak, Effect of radiation on shock wave behavior, Phys. Fluids 1, 24-29 (1958) MR 0116745
  • [10] R. E. Pattle, Diffusion from an instantaneous point source with concentration-dependent coefficient, Quart. J. Mech. Appl. Math. 12, 407-409 (1959) MR 0114505

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35K60

Retrieve articles in all journals with MSC: 35K60

Additional Information

DOI: https://doi.org/10.1090/qam/548987
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society